Starting Antidepressants: How to Care for Your Child
If your child has a mental health condition like depression or anxiety, the doctor may prescribe antidepressant medicines to help. These medicines change the levels of some chemicals in the brain. This may help affect your child's moods. Here are some ways to care for your child who is starting antidepressants.
- Have your child take the medicine exactly as prescribed.
For example, doctors often prescribe a low dose of antidepressant medicines at first. This is to help manage side effects. The doctor may have you slowly increase the dose until your child's symptoms are managed. The doctor will tell you how to do this.
- Watch for side effects.
Most side effects will go away after your child takes the medicine for a few weeks. If any bother your child, talk with the doctor. The doctor may be able to lower the dose or change the medicine. Common side effects include:
- An upset stomach or nausea.
- Trouble sleeping, or being sleepy during the day.
- A change in appetite.
- Feeling nervous or on edge.
- Sexual problems in teens. (These may include erection problems or loss of desire.)
- Help your child manage mild side effects.
For example, if your child has trouble sleeping, have them take their medicine in the morning. Or if your child has an upset stomach, they may need to take the medicine with food. Ask your child's doctor for more ways to manage mild side effects.
- Call your child's doctor or seek care right away for serious side effects.
These don't happen often, but you should be aware of them. Watch for:
- Chest pain or the heart beating fast or irregularly (palpitations).
- Allergic reactions such as a rash, hives, or itching.
- Manic behavior. This may include having very high energy, sleeping less than normal, being more impulsive than normal, or being grouchy or restless.
- Signs of suicide. There is an increased risk that a child will think about or try suicide, especially in the first few weeks of starting an antidepressant. Some warning signs of suicide include talking about feeling hopeless or wanting to die. Withdrawing from friends and family is also a warning sign.
- Serotonin syndrome. This can happen if your child takes too much antidepressant medicine or takes more than one type of medicine that affects serotonin. Serotonin is a chemical in the brain that affects mood. Signs of this syndrome may include fever, sweating, tremors, feeling tense and edgy, and not thinking clearly.
- Look for signs that the medicine is working.
Children respond to the medicines in different ways. It may take several weeks before you see any changes in your child. Your child may:
- Be in better moods.
- Sleep and eat better.
- Start to enjoy activities and time with friends.
- Do better at school.
- Have more energy.
- Worry less.
- Feel better about themself.
- Don't stop giving your child the medicine.
Make sure your child takes the medicine every day, even if they're feeling better. Suddenly stopping can cause side effects. And if you stop the medicine too soon, the symptoms may return. When it's time for your child to stop taking the medicine, work with your child's doctor to do it safely.
- Let the doctor know if your child's symptoms aren't getting better.
Your child may need a different dose. Or your child may need to try several different medicines. It can take awhile to find the medicine and dosage that works best.
- Find a counselor for your child.
Seeing a counselor along with taking the medicine can help your child. You also may want to do family therapy. Ask your child's doctor for a referral.
If you feel that your child might hurt themself, get help right away. Call the National Suicide Prevention Lifeline at 1-800-273-TALK (1-800-273-8255). Or text HOME to 741741 to access the Crisis Text Line.
Current as of: February 9, 2022
Author: Healthwise Staff
Andrew Littlefield PhD - Psychology, Behavioral Health
Lesley Ryan MD - Family Medicine